Chemo Round 2 was exciting to say the least! This round lasted 4 hours only because I had an allergic reaction to one of two chemo drugs I have to have. Within minutes of the IV being started, I looked at Mike and said, I don’t think I feel well. It was the weirdest feeling, started in my gut and I wasn’t sure what was happening. Good to have a mate that has known you for years and knows how to read your facial expressions. He said he could tell by the serious look in my face and he didn’t hesitate at all. Thank goodness he was with me! He immediately got the nurse who was maybe 3 feet away and by the time he looked back, he said my face and chest were the color of my red vest I was wearing. I think I scared him! My face was flushed, red hot and I started hyperventilating. Good thing I love attention, a posse of nurses came over to me within seconds. They quickly stopped the drip told me to breath deeply which I somehow forgot when my chest was constricting.
As soon as they stopped the drip, I started to feel better except for some pain in my right leg and around both hips. It ended as quickly as it started.
When we introduce a foreign substance into our body like a medication it recognizes as harmful (although the drug is being given for good reason), you get a reaction. So, I guess my immune system triggered and responded. The response was a chemical reaction causing the ‘allergic reaction’. This happens in varying degrees in each person. So I am probably not as special as I think I am. I read somewhere between 1 and 100 have this reaction to this specific medication I am taking but not sure how accurate the internet info I found really is. Well it’s not one in a million…so probably happens more often than not.
After they stopped the drip, I was given benadryl and hydrocortisone through intravenous. They waited til the rash subsided, and I was breathing normally and was basically stabilized before resuming. Oh yeah they do resume! I asked, could this happen again when you resume?! Nurse Diane, said possibly but they would monitor me every 5 or 6 minutes to see how I tolerate the chemo drug. This is why the session ended up being longer than anticipated. The good news, I tolerated it with the benadryl and hydrocortisone! I just felt very sleepy, dopey and drowsy. I was 2 of the 7 dwarfs again. The session lasted 4 hours versus the 2.5 that they originally thought. Mind you even my first session ran closer to 3.5 hours.
So for my next treatments, they will have to give me these anti-allergy meds and see how it goes. If anything worse happens, they may have to change the drugs altogether. Time will tell. I just want to avoid analphalytic shock and the ICU. I am a little apprehensive for 3rd round but I know I will see my Oncologist, let me call him Dr. Os, prior to the 3rd round. He will definitely tell me his thoughts. Not Dr. Oz like the TV doctor but my Doctor’s last 2 letters in his name end in OS. So I have my own star Doctor personality.
Sure sounds like I am having a rough time but when I looked around me, everyone has their own challenges. Poor man in the corner had to have a transfusion before he could do his chemo because his platelets were low. Plus he was travelling from out of town and his caregiver that looked like his daughter lived at least 2 hours away from him. Felt bad for them. I over heard the conversation of the lady beside me, saying she had vomited during her session. I heard nothing and saw nothing because my curtain was drawn once I became red faced and breathless. Plus I was kind of out of it dosing in and out for a bit. So each person has their own challenges. One thing for sure, chemotherapy isn’t without some minor bumps in the road. All in all I am good and grateful that everyone reacted very quickly and things resolved smoothly. Everyone is top notch in this Cancer Center. Plus I get 3 weeks to recover before Round 3.
Funny I had a strange fleeting thought this would happen probably because I read some people’s posts about reactions to chemo last night. Could be my psychic abilities! I pushed it out of my mind and me being me, I debated going to chemo with my turban but felt if I wore my wig I would feel better. I wanted to feel confident and figured this round should be smooth! Hahahaha.
I just told Mike to keep an eye on my wig positioning. We laughed that if it ever fell off or the wind caught it, I would scare small children. Best part when I had my allergic reaction, and I was leveling out, Mike told me he thought my wig shifted. I couldn’t stop laughing and pulled it straight. The nurse turned to me and told me that she knew she just loved me. I think it was because I was laughing and took my allergic reaction in stride. Shortly after I asked for a bag to bag that hairpiece and threw on my turban because I had to lay back and sleep. I could just picture the wig landing on the floor behind me as I reclined to take a nap and people would have thought it was a white tarantula and would run away screaming. I couldn’t do that to anyone.
Nurse Diane said although she didn’t expect me to have any further reaction this evening, she recommended to have some benadryl on hand for home use. We picked some up on the way home. She also told me if I have any shortness of breath, I was to head straight to emergency. I am pretty sure it won’t happen. She also said I would be sleepy for rest of day and may go to sleep early. I told her great because I am usually up around 2 or 3 a.m. due to the anti-nausea meds which cause me insomnia.
So I have fought going to sleep early and decided to type this blog.
Allergies happen and good on my body fighting the nasty medications that it thinks should not be in my system! I don’t tend to welcome strangers either…lol.
Anyway all good and I survived Round 2!! Half way to the end of Chemo! Once I am a bit better will need to celebrate with a glass of wine.
Good night! I am sure I will post something before the weekend! However, if you don’t check back in, wishing you and all your families a very nice long weekend! Make sure it is Eggscellent! Happy Easter!